Illinois, 2010

Damaging Wind in Illinois, July 13, 2010

July 13, 2010 · NWS LOT · 1 event in 1 county or zone

Strong to severe thunderstorms moved across parts of east central Illinois during the early morning hours of July 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of east central Illinois during the early morning hours of July 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 13, 2:20 AM CST, 25 minutes earlier.

Area forecast discussion, Jul 13, 2:20 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
320 AM CDT TUE JUL 13 2010

.DISCUSSION...
320 AM CDT

CONTINUED PRECIPITATION CHANCES ESPECIALLY THROUGH EARLY
AFTERNOON...AND THEN BUILDING HEAT AND HUMIDITY AND ADDITIONAL
THUNDERSTORM CHANCES FOR WEDNESDAY/THURSDAY WILL CONTINUE TO BE
THE MAIN FORECAST ISSUES.

MCS WHICH AFFECTED PORTIONS OF EASTERN IOWA/NORTHWEST ILLINOIS
DISSIPATED ACROSS NORTH CENTRAL ILLINOIS WHICH LED TO SEVERAL DRY
HOURS TONIGHT...BUT LATEST RADAR TRENDS INDICATE ADDITIONAL
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING ALONG A LINE
ROUGHLY FROM OTM TO VYS TO JOT. SOME PERSISTENT WEAK 925-850 HPA
FRONTOGENESIS WITH STALLED LOW LEVEL FRONT IS LIKELY HELPING FORCE
THESE SHOWERS. RUC SHORT TERM PROGS SEEM TO HANDLE THIS FORCING WELL
AND WEAKEN THE FRONTOGENESIS AFTER 12Z...AS LOW LEVEL FLOW SLIGHTLY
VEERS MORE SOUTHERLY WEAKENING LOW LEVEL FRONTAL DEFINITION. AS THIS
OCCURS HOWEVER...A MORE CONDUCIVE LOW LEVEL FLOW FOR WEAK ISENTROPIC
ASCENT MAY BECOME ESTABLISHED THAT WILL LIKELY PERPETUATE ISOLD/SCT
SHOWERS WITH PERHAPS AN INCREASING FOCUS SLIGHTLY FURTHER NORTH
ACROSS FAR NORTHEAST ILLINOIS WHERE THIS WARM ADVECTION SHOULD BE
MAXIMIZED.

MAIN CHANGE FROM 24 HRS AGO TO THE FORECAST FOR TODAY IS
A SLOWER TIMING WITH MAIN MID/UPPER LEVEL TROUGH PASSAGE WITH
SEVERAL WEAK UPSTREAM VORTS CAUSING SOME PHASING ISSUES THAT MODELS
HAVE HAD A HARD TIME LATCHING ONTO. THE STRONGEST OF THESE SHORT
WAVES APPEARS TO BE DIGGING SOUTHEAST ACROSS CENTRAL IOWA AT THIS
TIME. THIS SHORT WAVE SHOULD TRACK ACROSS WFO LOT FORECAST AREA FROM
MID MORNING THROUGH EARLY AFTERNOON...SO HAVE HELD ONTO CHANCE POPS
THIS MORNING...AND LESSENED CHANCE POPS TO SLIGHT CHANCE/ISOLD THIS
AFTERNOON AS STRONGER FORCING BEGINS TO SHIFT OFF TO THE EAST AFTER
THE 18Z-20Z TIMEFRAME. DID KEEP A MENTION OF THUNDER GOING ALTHOUGH
INSTABILITY PROGS LOOKING TO BE LESS THAN IMPRESSIVE GENERALLY IN
THE 500-1000 J/KG RANGE WITH THE GREATER INSTABILITY LIKELY ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA WHERE LOW LEVEL DEW PTS WILL
BE A BIT HIGHER. LOW LEVEL THERMAL FIELDS NOT A WHOLE LOT DIFFERENT
THAN YESTERDAY ALTHOUGH MORE SUBSTANTIAL CLOUD COVER LIKELY TO
AFFECT FORECAST AREA TODAY...AT LEAST THROUGH FIRST HALF OF THE DAY
THAT MAY KNOCK A FEW DEGREES OFF POTENTIAL HIGHS. HAVE GENERALLY
CONTINUED IDEA OF PREVIOUS FORECAST WITH HIGHS FROM AROUND 80
ILLINOIS/WISCONSIN STATELINE TO MID 80S SOUTH.

BY TONIGHT SHOULD FINALLY BEGIN TO SEE MORE AGGRESSIVE BUILDING OF
MID/UPPER LEVEL HEIGHTS ACROSS THE AREA...WHICH IS DOWNSTREAM OF A
VIGOROUS UPPER LEVEL TROUGH MAKING ITS WAY THROUGH SOUTHWEST CANADA
CURRENTLY. SOUTHWESTERLY LOW LEVEL FLOW WILL STRENGTHEN LATE TONIGHT
INTO WEDNESDAY MORNING HELPING TO ADVECT STRONG LOW LEVEL THETA-E
RIDGE INTO THE MID/UPPER MS RVR VALLEY ON WEDNESDAY. CORE OF THE
WARMEST LOW LEVEL TEMPS WILL LIKELY HANG BACK ACROSS IOWA/NORTHERN
MISSOURI WEDNESDAY AFTERNOON...BUT BY 00Z THURSDAY BOTH THE LATEST
00Z NAM AND GFS PROGS INCREASE 850 HPA TEMPS IN NORTH CENTRAL
ILLINOIS INTO THE +20 TO +23 DEG CELSIUS RANGE. UNDER THIS WARM
ADVECTION...PROBABLY WILL NOT BE ABLE TO MIX UP TO 850 HPA HOWEVER
SO STILL FEEL THAT HIGHS IN THE LOWER 90S ARE REASONABLE FOR
WEDNESDAY AFTERNOON. HIGHEST DEW PTS ALSO EXPECTED ACROSS NORTH
CENTRAL ILLINOIS WED AFTERNOON AND THE COMBINATION OF FORECAST
HIGHS/DEW PTS SHOULD PRODUCE HEAT INDICES IN THE UPPER 90S...AND
POSSIBLY NUDGING UP AGAINST HEAT ADVISORY CRITERIA ACROSS NORTH
CENTRAL ILLINOIS.

IN TERMS OF PRECIP...PLUME OF STEEP MID LEVEL LAPSE RATES WILL
ADVECT INTO THE AREA ON WEDNESDAY BUT VERY WARM LOW LEVELS SHOULD
CAP THINGS AT LEAST THROUGH FIRST PART OF WEDNESDAY EVENING. MORE
VIGOROUS CONVECTIVE DEVELOPMENT LIKELY TO OCCUR ACROSS THE
MIDWEST/UPPER GREAT LAKES WEDNESDAY/WEDNESDAY EVENING. THIS
CONVECTION MAY BE IN A DYING PHASE BY THE TIME IT REACHES NORTHERN
ILLINOIS LATE WEDNESDAY EVENING OR OVERNIGHT WEDNESDAY DUE TO WEAKER
FRONTAL CONVERGENCE THIS FAR SOUTH...BUT WILL MAINTAIN AT LEAST HIGH
CHANCE POPS ACROSS THE NORTH...AND CONTINUE HIGH CHANCE POPS INTO
THURSDAY AS FRONTAL BOUNDARY DROPS SOUTHWARD THROUGH THE AREA. MUCH
UNCERTAINTY REMAINS IN TERMS OF POTENTIAL INSTABILITY WITH THE FRONT
ON THURSDAY DEPENDING ON EXTENT OF CONVECTIVE DEBRIS FROM
OVERNIGHT/EARLY MORNING ACTIVITY. WFO LOT FORECAST ALSO IS EXPECTED
TO BE IN SOUTHERN PERIPHERY OF MORE FAVORABLE DEEP LAYER SHEAR
ACROSS THE GREAT LAKES REGION. THUS...THERE DOES APPEAR TO BE A
CONDITIONAL SEVERE THREAT ACROSS THE AREA FOR THURSDAY AT THIS TIME
BUT WILL HAVE TO WAIT TO RESOLVE SOME OF THE ABOVE UNCERTAINTIES.

ANOTHER VERY WARM DAY FOR THURSDAY...ESPECIALLY IF SOME BREAKS IN
CLOUD COVER CAN BE REALIZED...BUT HAVE MADE NO CHANGES TO FORECAST
HIGHS IN UPPER 80S NORTH TO LOWER 90S SOUTH WITH HEAT INDICES IN THE
MID 90S POSSIBLE AGAIN. AS UPPER LOW MOVES ACROSS ONTARIO THURSDAY
NIGHT...FRONT WILL LIKELY SLOW ITS SOUTHWARD SPEED SO DID HOLD ONTO
SOME LOW CHANCE POPS THURSDAY NIGHT/EARLY FRIDAY ACROSS THE SOUTH.

NO CHANGE TO THE EXTENDED FORECAST AS ANOTHER POTENTIAL STRONG SHORT
WAVES MOVES ACROSS SOUTHERN CANADA HELPING TO VEER LOW LEVEL FLOW
AND ADVECT WARMER AIR BACK INTO THE AREA TOWARD SUNDAY/MONDAY. SOME
INDICATIONS IN LATEST GFS/ECMWF THAT A TREND TO VERY HOT TEMPS IS
POSSIBLE TOWARD MIDDLE PART OF NEXT WEEK WITH HIGH AMPLITUDE UPPER
RIDGING BUILDING ACROSS CENTRAL PORTIONS OF THE COUNTRY.

MARSILI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 08Z...

PSBL 3-5SM VSBYS BTWN 09-12Z. P6SM RETURN AFT 12Z. NE WINDS VEER E
BY 14Z. THEN CONTINUE TO VEER SE BY 00Z. PSBL VCSH THRU 00Z.

BEACHLER

//DISCUSSION...UPDATED 06Z...

SATELLITE IMAGERY EARLY THIS MORNING SHOWING CONSID MID-LVL CLOUD
COVER LIFTING NE TWRDS THE GRT LKS. NARROW AREA OF STRATUS HAS
DEVELOPED AOA 3KFT AGL...HOWEVER TREND IS FOR THIS TO BE SCT CONDS
AND ONLY SPORADIC AIRFIELDS WILL OBSERVE IT. WSR-88D RADAR SHOWING
A DOWNWARD TREND IN SHRA FROM EARLIER. ABUNDANT LLVL MOISTURE
REMAINS AND WITH LGT LLVL FLOW SOME AIRFIELDS COULD TOUCH MVFR
VSBY CONDS BTWN 09-12Z. FOR NOW HAVE HANDLED WITH WITH A TEMPO
GROUP THRU 12Z. MAINLY EXPECT VSBYS TO REMAIN P6SM FOR DURATION OF
TAF. NW WINDS WILL TURN E BY 18Z. FRONTAL BNDRY WILL BEGIN TO LIFT
NORTH INTO NORTHERN IL AFT 00Z...WHICH SHUD ALLOW WINDS TO VEER
FROM E TO SE. FOR MUCH OF TDY ANTICIPATE THAT MID-LVL CLOUDS WILL
HOVER IN THE SCT TEMPO BKN CATEGORY AOA 3-4KFT AGL...HAVE HANDLED
THIS WITH JUST SCT CIGS. HIGH LVL MOISTURE IN THE FORM OF CIRRUS
AOA 20KFT AGL SHUD BE OVERHEAD BY 18Z...AND REMAIN THRU REMAINDER
OF VALID TAF PERIOD.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 08Z...

MEDIUM CONFIDENCE ON CIG/VSBY THRU 12Z.
LOW CONFIDENCE ON REDUCED VSBYS BTWN 09-12Z.
HIGH CONFIDENCE ON NE WINDS VEERING E AFT 12Z.
LOW CONFIDENCE ON VCSH BTWN 12-00Z.
MEDIUM CONFIDENCE ON E WINDS VEERING SE AFT 00Z.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z SUNDAY...UPDATED 06Z...

WEDNESDAY...VFR. CHC SHRA/ISO TSRA LATE.
THURSDAY...VFR W/AREAS MVFR CIGS FROM SHRA/TSRA. WIND SHIFT SW TO NW.
FRIDAY...MAINLY VFR. ISO SHRA EARLY.
SATURDAY...VFR. CHC SHRA/ISO TSRA.
SUNDAY...VFR. CHC SHRA/ISO TSRA.

BEACHLER

&&

.MARINE...
308 AM CDT

WINDS WILL BE LIGHT AS HIGH PRESSURE CENTERED OVER THE UPPER
PENINSULA OF MI MOVES E ACROSS SOUTHERN ONTARIO TODAY AND INTO
WESTERN QUEBEC TONIGHT. S WINDS FRESHEN LATER WED AS DEEPENING
LOW PRES MOVES FROM MANITOBA EASTWARD TO WESTERN ONTARIO. AS THE
LOW CONTINUES ACROSS ONTARIO WED NIGHT AND THU A TRAILING COLD
FRONT WILL PUSH E FROM THE UPPER MIDWEST THROUGH THE WESTERN
GREAT LAKES. BEHIND THE FRONT...ANOTHER AREA OF HIGH PRES WILL
SLIDE ESE FROM THE NORTHERN PLAINS AND UPPER MS VALLEY TO THE
MID MS VALLEY...WESTERN GREAT LAKES AND THE OH VALLEY DURING
THU NIGHT AND FRI BRINGING LIGHT WINDS BACK TO THE WESTERN
LAKES.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 12, 2:41 PM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
341 PM CDT MON JUL 12 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
132045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
341 PM CDT MON JUL 12 2010 /441 PM EDT MON JUL 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING....MAINLY
ALONG AND SOUTH OF INTERSTATE 88.

THESE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS...AND BRIEF
GUSTY WINDS TO 40 MPH...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN TUESDAY
AFTERNOON...GENERALLY SOUTH OF THE KANKAKEE AND ILLINOIS RIVERS.

THERE IS A CHANCE OF THUNDERSTORMS OVER THE ENTIRE AREA WEDNESDAY
NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-132045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
341 PM CDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP
INLAND...AND DRIFT OUT OVER THE NEAR SHORE WATERS THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-132045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
341 PM CDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Local storm report, Jul 13, 2:13 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
313 AM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     HEAVY RAIN       WILMINGTON              41.30N 88.16W
07/13/2010  M0.61 INCH       WILL               IL   PUBLIC

            FELL IN 30 MIN

&&

The radar

The Chicago radar (KLOT), 44 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kankakee

When
July 13, 2:45 AM CST
Where
Kankakee County, 1.1 mi W of Manteno to 0.95 mi WNW of Manteno
Measured
59 kt (68 mph) measured gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
41.251, -87.851

Several trees six to eight inches in diameter were blown down near Interstate 57 around exit 322. A 12 inch diameter tree was snapped off at its base. Numerous trees were blown down on Leahy Circle and on Park Street. A 10 inch diameter tree was blown down on a house on Leahy Circle. A tree fell on a car on Park Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249105.